May 1958

Clinical Toxicity of Antibiotics Correlated with Animal Studies

AMA Arch Surg. 1958;76(5):762-765. doi:10.1001/archsurg.1958.01280230102015

High levels of antibiotics in the serum may be fatal.1,2 We have found toxic levels in some patients who had depressed urinary output. These patients were on usual dosages of the antibiotics. They showed a unique pattern of signs and symptoms. They developed high fever, twitching of their extremities, lethargy, shock, and respiratory failure. These patients also had high serum levels of nonprotein nitrogen. These findings led us to determine in experimental animals what serum levels of antibiotics are toxic, whether toxic levels could cause the above signs and symptoms, and whether high levels could cause renal damage.

Material and Methods  Oxytetracycline, tetracycline,* chlortetracycline,† and chloramphenicol ‡ were studied. Each antibiotic was given intraperitoneally in three divided doses per day to a different group of rabbits. One or two animals in each group served as controls and received saline intraperitoneally. All the animals received food and fluids ad lib.

First Page Preview View Large
First page PDF preview
First page PDF preview